Perfusion-Dependent Focal Neurologic Deficits in a Critically Ill Heart Transplant Recipient: A Case of Tacrolimus-Associated Reversible Cerebral Vasospasm Syndrome?

Jamie Bloom, Micaela Langille Collins, Mia P. Belovsky, Eric Feduska, Patrick Schofield, Ron Leong, John G. Augoustides, Ilya Lembrikov, Alexander Kogan, Jonathan Frogel, Karuna Puttur Rajkumar, Megan H. Hicks, Rohesh J. Fernando*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

TACROLIMUS, a mainstay of immunosuppression after orthotopic heart transplantation (OHT), is associated with a broad range of side effects. Vasoconstriction caused by tacrolimus has been proposed as a mechanism underlying common side effects such as hypertension and renal injury. Neurologic side effects attributed to tacrolimus include headaches, posterior reversible encephalopathy syndrome (PRES), or reversible cerebral vasospasm syndrome (RCVS). Six case reports have been published describing RCVS in the setting of tacrolimus administration after OHT. The authors report a case of perfusion-dependent focal neurologic deficits attributed to tacrolimus-induced RCVS in an OHT recipient.

Original languageEnglish
Pages (from-to)1487-1494
Number of pages8
JournalJournal of Cardiothoracic and Vascular Anesthesia
Volume37
Issue number8
DOIs
StatePublished - Aug 2023
Externally publishedYes

Keywords

  • orthotopic heart transplant
  • posterior reversible encephalopathy syndrome
  • reversible cerebral vasospasm syndrome
  • reversible posterior leukoencephalopathy syndrome
  • tacrolimus

Fingerprint

Dive into the research topics of 'Perfusion-Dependent Focal Neurologic Deficits in a Critically Ill Heart Transplant Recipient: A Case of Tacrolimus-Associated Reversible Cerebral Vasospasm Syndrome?'. Together they form a unique fingerprint.

Cite this